Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2002, 5:09 AM MDT for Kit Carson County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2002, 5:09 AM MDT (11:09 UTC)
- Expired
- Aug 25, 2002, 6:15 AM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS53 KGLD 251109 SVRGLD COC063-251215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 509 AM MDT SUN AUG 25 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 AM MDT * AT 509 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTH OF VONA...OR ABOUT 21 MILES NORTHEAST OF FLAGLER...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AT 520 AM MDT STRATTON AT 525 AM MDT BETHUNE AT 535 AM MDT BURLINGTON AT 540 AM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3958 10247 3954 10298 3904 10276 3902 10206 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:30 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 25, 2:30 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 230 AM MDT SUN AUG 25 2002 FORECAST CONCERNS ARE PRECIPITATION CHANCES TODAY. LARGE SCALE PATTERN SIMILAR TO THE PAST FEW DAYS WITH RIDGING OVER THE SOUTHWEST STATES AND A TROUGH OVER THE NORTHWESTERN STATES. LEFT EXIT REGION OF UPPER JET WILL WEAKEN AND MOVE EAST OF THE AREA AS WEAK SUBSIDENCE/RIDGING APPROACH FROM THE SOUTH...HOWEVER CURRENT CONVECTION OVER NORTHEAST CO WILL CONTINUE TO PROPAGATE INTO THE AREA SO WILL ADD A SLIGHT CHANCE FOR TODAY. ETA 850MB TEMPS SUPPORT HIGHS IN THE UPPER 80S...CLOUD COVER MAY KEEP TEMPS DOWN A FEW DEGREES. WILL KEEP A SLIGHT CHANCE OF PCPN FOR THIS EVENING/TONIGHT AS LOW LEVEL UPSLOPE FLOW INTERACTS WITH A WEAK UPPER JET. AVN IS MUCH MORE AGGRESSIVE WITH BRINGING A 700MB SHORTWAVE OUT OF THE CENTRAL ROCKIES AND INTO NORTHWEST KS LATER TONIGHT COMPARED TO THE ETA...WHICH IS WEAKER AND MUCH SLOWER WITH THIS FEATURE. SOUTHWEST FLOW ALOFT WILL ALLOW SUBTLE DISTURBANCES TO RIDE OVER THE SOUTHWEST STATES RIDGE AND INTO THE HIGH PLAINS...WILL KEEP A SLIGHT CHANCE OF PCPN IN THE FORECAST THROUGH THE LONG TERM PERIODS. NO CHANGE TO EXTENDED PORTION OF FORECAST. .GLD...NONE. MCGUIRE
In the hours before
Special weather statement, Aug 25, 2:28 AM MDT, 2 hours 41 minutes before
COZ090-091-250930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 228 AM MDT SUN AUG 25 2002 STRONG TO SEVERE THUNDERSTORMS IN NORTHERN WASHINGTON COUNTY WILL MOVE INTO WESTERN YUMA COUNTY SOUTH OF YUMA AROUND 240 AM MDT AND NORTHERN KIT CARSON COUNTY AROUND 315 AM MDT. PERSONS IN THIS AREA SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND BE PREPARED TO TAKE COVER IF A WARNING SHOULD BECOME NECESSARY.
Special weather statement, Aug 25, 4:00 AM MDT, 1 hour 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 400 AM MDT SUN AUG 25 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING AND AGAIN THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER THE TRI-STATE AREA EARLY THIS MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE AREA. WIND PROFILES SUGGEST SOME POTENTIAL FOR UPDRAFT ROTATION. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS WITH THE POSSIBILITY OF AN ISOLATED TORNADO. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING OVER THE HIGHER TERRAIN OF EASTERN COLORADO...AND MAY MOVE INTO SOUTHWEST NEBRASKA AND WESTERN KANSAS DURING THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND HIGH WINDS. MCGUIRE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:45 PM MDT | Tornado Warning | GLD | Kit Carson | 60 min |
| Aug 24, 7:49 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Aug 24, 8:43 PM MDT | Tornado Warning | GLD | Kit Carson | 62 min |
| Aug 24, 11:03 PM MDT | Tornado Warning | GLD | Yuma | 42 min |
| Aug 24, 11:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
| Aug 25, 3:23 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.